Total amount: € 0,00
HOW TO ORDER
GIORNALE ITALIANO DI DERMATOLOGIA E VENEREOLOGIA
A Journal on Dermatology and Sexually Transmitted Diseases
Official Journal of the Italian Society of Dermatology and Sexually Transmitted Diseases
Indexed/Abstracted in: EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,014
Giornale Italiano di Dermatologia e Venereologia 2002 April;137(2):131-4
Hydroxyurea-induced leg ulcers in 18 patients
Fumo G., Aste N., Usala E. *, Pistis P., Biggio P.
From the Department of Dermatology University of Cagliari, Cagliari
*Division of Haematology “Businco” Cancer Hospital - Cagliari
Background. Hydroxyurea is a cytostatic drug commonly used to treat chronic myelogenous leukaemia, polycythemia vera, essential thrombocythaemia and other myeloproliferative disorders. Long-term therapy can produce different cutaneous abnormalities including the apperance of leg ulcers. The aim of this study was to carry out the incidence of hydroxyurea- related cutaneous ulcers of the leg.
Methods. We performed dermatological checks on 210 patients (120 males and 90 females) aged from 25 to 80 years, who were undergoing treatment with hydroxyurea for the following pathologies: essential thrombocythaemia (135 patients), chronic myelogenous leukaemia (33 patients), polycythemia vera (22 patients), chronic myeloproliferative syndrome (20 patients). All patients with leg ulcers were subjected to accurate clinical and instrumental examinations to rule out the presence of vascular disorders and venous or arterial insufficiency of the lower limbs.
Results. Out of the 210 patients examined, 18 (8.5%) had cutaneous ulceration on the lower limbs. The ulcers had appeared after starting of hydroxyurea therapy, the mean duration of treatment at the onset being 4 years. In 11 patients hydroxyurea treatment was discontinued and the ulcers healed in about 4 months.
Conclusions. We believe that leg ulcers appearing during hydroxyurea treatment are an underestimated condition. The pathogenesis is due to a number of concurring factors linked to cytopathological damage and macroerythrocytosis-induced hypoxia, which are to be attributed to long-term use of the drug.